Many of the issues caused by narcotic use and abuse are known, and most of these are physical issues, especially those associated with overdose. However, opiate-induced depression can occur in certain situations, and it can be just as dangerous or problematic as mental disorders that occur outside of drug use. How Can Narcotics Cause Depression? …
Is Opiate-Induced Depression Real?
Are You Looking for Confidential Help? Available 24/7
Call now for:
- Access to the best rehab centers to overcome addiction
- Financial assistance program that gets you the help you need
- Clear answers to your questions on your road to recovery
Many of the issues caused by narcotic use and abuse are known, and most of these are physical issues, especially those associated with overdose. However, opiate-induced depression can occur in certain situations, and it can be just as dangerous or problematic as mental disorders that occur outside of drug use.
How Can Narcotics Cause Depression?
In most instances, if you take opioids as prescribed and are weaned off them safely through the care of a doctor once you are ready to stop taking them, you will not experience increased levels of depression. However, those who go through withdrawal without medical assistance (especially without the use of pharmaceuticals to minimize their symptoms) are likely to experience some depressive symptoms caused by withdrawal. This can occur whether a person has been abusing the drug or not but is more likely to happen as the result of abuse.
According to the National Library of Medicine, “Those withdrawing from opiates should be checked for depression and other mental illnesses.” This is because it is common for individuals who abuse illicit drugs heavily to also have a comorbid mental disorder, but the narcotic withdrawal syndrome itself can cause depressive symptoms that may become very intense based on the severity of the individual’s drug abuse, other psychological issues, etc.
In addition, Saint Louis University cited a recent study that found “a link between chronic use of pain-relieving medication and increase in the risk of developing major depression.” As individuals who had never had issues with the mental disorder before continue to show signs of it after taking the medication for a prolonged amount of time, “these findings suggest that the longer one is exposed to opioid analgesics, the greater is there risk of developing depression.”
Therefore, narcotic- or opiate-induced depression can occur either while an individual is taking the medication, after having taken it for a long time, or while going through withdrawal. Though abuse likely increases this risk, those who take their medication as prescribed can also develop these issues.
How Can Opiate-Induced Depression Be Treated?
It is important that we understand the issue for what it is: this is not a milder form of depression or something that will likely fade away after the individual’s dependence on opioids does. It is a serious condition that should be treated along with any drug abuse, addiction, or dependency issues the individual may be struggling with.
Those experiencing opiate-induced depression will require treatment that addresses both their drug use and their depressive symptoms, often with the use of behavioral therapy and possibly even pharmacological treatment. As stated by the NLM, “Antidepressant medications should NOT be withheld under the assumption that the depression is only related to withdrawal and not a pre-existing condition.” Both disorders should be treated together so the individual can begin to recover from them simultaneously; this minimizes the chance of relapse in either case.
Do You Have More Questions About Opiate-Induced Depression?
Call 800-407-7195(Who Answers?) . We can answer any questions you may have about the disorder, as well as other issues associated with narcotic use and abuse. We can also help you find a treatment center in your area where you can begin to recover.